Pennsylvania, 2019

Damaging Winds in Pennsylvania, August 6, 2019

August 6, 2019 · NWS CLE · 2 events in 1 county or zone

Scattered thunderstorms developed across northwest Pennsylvania during the afternoon through the late evening hours. A weak frontal boundary was slowly moving through the area and upper level lift was provided by a mid level shortwave perturbation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Scattered thunderstorms developed across northwest Pennsylvania during the afternoon through the late evening hours. A weak frontal boundary was slowly moving through the area and upper level lift was provided by a mid level shortwave perturbation. Clusters of organized severe thunderstorms produce a few reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 6, 2:05 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 6, 2:05 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
305 PM EDT Tue Aug 6 2019

.SYNOPSIS...
Unsettled weather with showers and thunderstorms will be
present across the region on and off this afternoon through
Thursday. High pressure will build over the region on Friday and
remain through the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...Scattered showers and
thunderstorms will continue to impact the region through this
evening. A few of these thunderstorms have been producing
damaging wind gusts...with a few reports of trees down and other
associated thunderstorm wind damage. These thunderstorms are
forecast to continue into the evening hours. We should see a
break in the weather later tonight into early tomorrow morning
before another upper level shortwave moves east across the
region tomorrow. We will see another round of showers and
thunderstorms with this shortwave...mainly during the afternoon
and early evening hours. Unlike today...we are not expecting
strong storms tomorrow...more run of the mill thunderstorms.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Cold front will move across the region on Thursday. Shear will
increase along with the instability so the chances of severe weather
mentioned in the SPC day 3 outlook seem reasonable. The front should
clear the region THursday evening with showers and thunderstorms
ending. We will then see how much coverage of sprinkles or light
showers can develop downwind of the lake. Best chances for these to
occur will be across the Mid Ohio region and across NE OH/NW PA.
High pressure builds into the area Friday night.

Thursday will see highs near seasonal averages then cooling into the
70s on Friday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
High pressure should keep the region dry Saturday into Sunday.
MOdels then hint at a weakening front moving into the area MOnday
into Tuesday with increased chances of showers and maybe a few
thunderstorms.

Cool with highs in the 70s on Saturday then slowly warming. Highs
Sunday through Tuesday should be very close to seasonal averages.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
Scattered thunderstorms will impact most terminals through the
20z to 23z time frame. If thunderstorms do occur...expect brief
reductions in visibility and gusty winds. Otherwise...much of
the shower activity should be over by 06z.

OUTLOOK...Non-VFR possible in thunderstorms on Wednesday
afternoon/evening in showers and thunderstorms.

&&

.MARINE...
Upper level trough and its trough axis will move across the area
today with a stronger cold front arriving on Thursday. Winds
increase from the southwest on Thursday with small craft conditions
possible Willowick to Ripley. Will have to monitor this same region
for a low end small craft advisory continuing into Friday. Later
shifts will need to monitor this. Waterspouts will be possible early
Friday morning into Saturday as cooler air spills across the lake.
High pressure takes control of the region by Saturday with lighter
winds anticipated.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Riley
NEAR TERM...Riley
SHORT TERM...MM
LONG TERM...MM
AVIATION...Riley
MARINE...MM
Hazardous weather outlook, Aug 6, 8:40 AM EST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
940 AM EDT Tue Aug 6 2019

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-071345-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
940 AM EDT Tue Aug 6 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Showers and thunderstorms will expand across the area today. A few
of the strongest thunderstorms may produce wind gusts to 50 mph or
hail to the size of a penny. Thunderstorms will be most likely
between 12 PM and 8 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected to develop ahead of a cold front on
Thursday afternoon. Large hail and damaging winds will possible along
with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ061-142>149-162>169-071345-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
940 AM EDT Tue Aug 6 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected to develop ahead of a cold front on
Thursday afternoon. Large hail and damaging winds will possible along
with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Aug 6, 11:47 AM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1247 PM EDT TUE AUG 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     TSTM WND DMG     1 SSE SANDUSKY SOUTH    41.40N 82.67W
08/06/2019                   ERIE               OH   TRAINED SPOTTER

            TREE DOWN ACROSS ROUTE 2.

&&

RC
Special weather statement, Aug 6, 12:35 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Cleveland OH
135 PM EDT Tue Aug 6 2019

OHZ009-019-061815-
Huron-Erie-
135 PM EDT Tue Aug 6 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HURON AND ERIE
COUNTIES...

At 134 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sandusky to near New Washington.
Movement was northeast at 30 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Sandusky, Norwalk, Western Vermilion, Willard, New London, Plymouth,
Northern Milan, Milan, Wakeman, Greenwich, Monroeville, Berlin
Heights, North Fairfield, Bloomingville, Sandusky South, Birmingham
and Fairview Lanes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4100 8282 4143 8271 4146 8267 4145 8266
      4144 8266 4138 8252 4138 8248 4143 8235
      4107 8234 4106 8244 4099 8244
TIME...MOT...LOC 1734Z 233DEG 27KT 4140 8266 4094 8278

Saunders
Local storm report, Aug 6, 1:08 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
208 PM EDT TUE AUG 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     FOSTORIA                41.16N 83.41W
08/06/2019                   SENECA             OH   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

&&

RC
Local storm report, Aug 6, 1:28 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
228 PM EDT TUE AUG 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     FLOOD            2 ESE LAKEWOOD          41.48N 81.77W
08/06/2019                   CUYAHOGA           OH   FIRE DEPT/RESCUE

            FLOODING OVER ROADWAY UNDER RTA BRIDGE ON
            WEST 117TH STREET.

&&

RC
Local storm report, Aug 6, 1:37 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
237 PM EDT TUE AUG 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     PEPPER PIKE             41.48N 81.46W
08/06/2019                   CUYAHOGA           OH   LAW ENFORCEMENT

            MULTIPLE TREES DOWN THROUGHOUT PEPPER PIKE.

&&

RC
Special weather statement, Aug 6, 1:47 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Cleveland OH
247 PM EDT Tue Aug 6 2019

OHZ010-011-020-021-029>031-062015-
Summit-Richland-Medina-Lorain-Cuyahoga-Ashland-Wayne-
247 PM EDT Tue Aug 6 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
RICHLAND...CUYAHOGA...MEDINA...ASHLAND...SUMMIT...WAYNE AND LORAIN
COUNTIES...

At 247 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Lorain to near Hayesville. Movement was
northeast at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Cleveland, Akron, Lorain, Elyria, Medina, Wooster, Ashland, Parma,
Lakewood, Cuyahoga Falls, Euclid, Cleveland Heights, Strongsville,
Brunswick, Westlake, North Royalton, North Ridgeville, Kent,
Barberton and Green.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4064 8243 4143 8227 4152 8202 4148 8189
      4150 8171 4163 8149 4157 8148 4156 8139
      4145 8139 4144 8137 4142 8139 4099 8139
      4098 8142 4091 8142 4091 8165 4068 8168
      4067 8222 4065 8222
TIME...MOT...LOC 1847Z 231DEG 27KT 4143 8221 4077 8234

Saunders

The radar

The Cleveland radar (KCLE), 140 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
August 6, 2:10 PM EST
Where
Erie County, 1.54 mi W of Ivarea
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.900, -80.300

There were multiple trees blown down.

Thunderstorm Wind, Erie

When
August 6, 3:30 PM EST
Where
Erie County, 2.56 mi E of Lawrence Park
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.170, -79.980

A large tree branch was blown down and blocking a road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847497, 847498.